Georgia, 2015

Damaging Winds in Georgia, July 3, 2015

July 3, 2015 · NWS CAE · 5 events in 2 counties and zones

Widely scattered severe thunderstorms produced wind damage and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Widely scattered severe thunderstorms produced wind damage and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 3, 9:07 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 3, 9:07 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1007 AM EDT FRI JUL 3 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL
ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR TRENDS SUPPORT A TRAINING RADAR PATTERN WAS SETTING UP WITH
SHOWERS AND STORMS SUSTAINED BY THE STRONG H85 JET. THE ANALYSIS
SHOWED PRECIPITABLE WATER JUST OVER 2 INCHES. WE HAVE POSTED A
FLASH FLOOD WATCH FOR THE CENTRAL AND SOUTH PART OF THE FORECAST
AREA FOR TODAY.

THE LINE ECHO WAVE PATTERN APPROACHING THE CSRA AND SOUTH
MIDLANDS FROM THE WEST THIS MORNING INDICATES SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON. SHEAR WILL BE STRONG. THE
ANALYSIS SHOWED H85 WINDS 30 TO 40 KNOTS MOVING INTO THE AREA.
TORNADOES ARE NOT OUT OF THE QUESTION BASED ON THIS SHEAR COMBINED
WITH SURFACE- BASED LI/S LIKELY LOWERING TO -4 TO -6 IN THE SOUTH
PART OF THE FORECAST AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS TONIGHT AND
INTO THE WEEKEND...WITH A SERIES OF EMBEDDED SHORT WAVES PROGGED
TO MOVE THROUGH THE REGION. A FRONTAL BOUNDARY TO OUR NORTH AND
WEST SHOULD SLOWLY SLIP SOUTHWARD AND INTO AT LEAST THE NORTHERN
PORTIONS OF THE CWA THIS WEEKEND.  MODELS MAINTAIN PRECIPITABLE
WATER VALUES AROUND 1.6 TO 1.8 INCHES THROUGHOUT THE WEEKEND.
CHANCE TO GOOD CHANCE POPS STILL APPEARS TO BE REASONABLE. MOST
CONVECTIVE ACTIVITY WOULD APPEAR TO BE DIURNALLY FAVORED...THOUGH
TIMING OF SHORT WAVES AND PRESENCE OF SURFACE BOUNDARIES COULD
PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER TIMES.

BY SUNDAY NIGHT AND INTO MONDAY THE MODELS BEGIN TO SHIFT THE
MAIN UPPER FLOW TO OUR NORTH WITH WEAK SOUTHERN STREAM UPPER
TROUGHINESS REMAINING OVER THE SE CONUS/MID ATLANTIC. BOTH THE GFS
AND ECMWF SHOW AN UPPER LOW CUTTING OFF OVER THE CENTRAL APPS/MID
ATLANTIC SUNDAY NIGHT INTO MONDAY. COMBINE THIS WILL A WEAK
FRONTAL BOUNDARY THAT COULD SLIP SOUTH INTO OUR FORECAST AREA
DURING THIS PERIOD...CHANCE TO GOOD CHANCE POPS CONTINUE TO
APPEAR REASONABLE.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
BOTH THE GFS AND ECMWF ARE IN GENERAL AGREEMENT WITH THE UPPER
FLOW PATTERN THROUGH THE MAJORITY OF THE LONGER TERM. MAIN UPPER
TROUGH APPEARS TO WEAKEN AND PUSH NORTHEASTWARD...WHICH WILL BRING
MORE OF A LESS AMPLIFIED AND MORE ZONAL FLOW TO THE SOUTHEAST.
AT THE SURFACE THE MAIN BOUNDARY THAT HAS BEEN ACROSS THE AREA
WILL BECOME MORE DIFFUSE. THE UPPER PATTERN HINTS AT ANOTHER
TROUGH DEVELOPING TOWARDS THURSDAY...WHICH WOULD LEAD TO THE
APPROACH OF ANOTHER SURFACE FRONT BY THE END OF THE WEEK. GENERALLY
ACCEPTED A BLEND HPC AND MOS GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE TAF
PERIOD MAINLY ASSOCIATED WITH THE STRONG H85 JET. OBSERVATIONS
SUPPORT VFR CONDITIONS DURING MUCH OF THE TIME...BUT THERE WILL BE
PERIODS OF IFR CONDITIONS IN HEAVIER THUNDERSTORMS. VERY STRONG
WIND MAY MIX DOWN DURING SOME OF THE HEAVIER SHOWERS.

EXTENDED AVIATION OUTLOOK...EXPECT RESTRICTIONS AT TIMES IN MAINLY
AFTERNOON AND EVENING THUNDERSTORMS AND EARLY MORNING STRATUS OR
FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR SCZ018-020-
     025>028-030-031-035>038-041.
GA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.

&&

99
Hazardous weather outlook, Jul 3, 8:01 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
901 AM EDT FRI JUL 3 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
901 AM EDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD POSSIBLY CONTAIN
DAMAGING WIND. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MAINLY AFTERNOON THUNDERSTORMS THROUGH THE PERIOD COULD POSSIBLY
CONTAIN DAMAGING WIND. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The Columbia radar (KCAE), 118 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 3, 11:05 AM EST to 11:09 AM EST
Where
Columbia County, 3.53 mi ESE of Pumpkin Center
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
33.470, -82.260

Fire Dept. reported a tree down on Wrightsboro Road near Baker Place Road.

Thunderstorm Wind, Burke

When
July 3, 12:00 PM EST to 12:04 PM EST
Where
Burke County, 2.98 mi ENE of Vidette
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.040, -82.200

Burke County EMA reported a tree down on Hills Mill Pond Road.

Thunderstorm Wind, Burke

When
July 3, 12:05 PM EST to 12:09 PM EST
Where
Burke County, 3.56 mi SW of Waynesboro Burke Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.000, -82.050

Burke County EMA reported a tree down on Herndon Road near McCollough Church Road.

Thunderstorm Wind, Burke

When
July 3, 12:06 PM EST to 12:10 PM EST
Where
Burke County, 4.12 mi E of Magruder
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.910, -82.160

Burke County EMA reported a tree down on Hwy 56 at MM56 which is 15 miles SW of Waynesboro.

Thunderstorm Wind, Burke

When
July 3, 11:30 PM EST to 11:34 PM EST
Where
Burke County, 3.5 mi W of Waynesboro to Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$54,000
Reported by
Emergency Manager
Coordinates
33.080, -82.081

EM reported some trees down along Hwy 24 a couple miles west of Waynesboro and also in Waynesboro. A car port at a gas station/convenience store was badly damaged, a couple trees fell on homes and one fell on a vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575740, 575741, 575742, 575743, 576004.